Government wants further ADHD drug warningsFeb 22, 2007 | Baltimore Sun
Maker of Ritalin, Adderall, Strattera were Advised by the Government to Give Patients an Additional Warning
The makers of Ritalin, Adderall, Strattera and other drugs treating attention-deficit hyperactivity disorder were advised by the government Wednesday to give patients and their parents an additional warning that those medicines could cause serious psychiatric and heart problems, including sudden death.
Patients would receive with their prescriptions two-page "medication guides" that warn about possible side effects and urge them to notify doctors immediately after any sign of heart or psychiatric problems, such as chest pain, shortness of breath, fainting or hallucinations.
Dr. Thomas Laughren of the Food and Drug Administration emphasized that the move was precautionary and should not frighten patients away from taking the drugs, which he said were safe. He expected the manufacturers of the 15 drugs to comply with the request within 30 days.
An estimated 3.3 million children and 1.5 million adults take ADHD drugs, whose sales exceed $3.5 billion a year. Their use has been dogged by concerns about overuse in children and side effects, prompted by scattered reports of children dying suddenly. Some of the children were later determined to have had heart defects.
Latest Action Expands Upon a Move the Government Made Last Year
The latest action expands upon a move the government made last year, when the FDA asked manufacturers to revise ADHD drug labels to alert prospective patients with heart problems and warn of hallucinations in one out of 1,000 children.
Dr. Richard L. Gorman, a pediatrician who served on an FDA advisory panel that recommended the ADHD drug warnings, said the medication guides were "in line with" what the committee recommended. Gorman said parents must pay close attention to their children's reactions to the drugs because children might take them for years.
Laughren said it took until now to work out the wording of the medication guides, which are more simply worded than drug labels. Companies may tweak the language that the FDA proposed, he added.
More than 2,500 children who took ADHD drugs went to emergency rooms in 2004, and about a quarter of them had serious heart or blood pressure problems, the Centers for Disease Control and Prevention reported last year. Twenty-five deaths, 19 involving children, linked to the drugs were reported to the FDA from 1999 to 2003. Fifty-four strokes, heart attacks and other heart issues were also reported; some of those patients had previous heart conditions.